Food & Drug Allergies
If you have food or drug allergies, consuming a peanut butter sandwich, drinking a glass of milk or taking penicillin could cause you to experience generalized itching, redness of your skin, hives, vomiting, respiratory distress and other symptoms. Such reactions are dangerous since they can lead to severe and potentially life-threatening reactions.
Understanding the risks & causes.
The risk for such reactions is higher if you are allergic or have asthma or have had previous food or drug reactions. The most common causes include:
- Drugs, such as penicillin & sulfa
- Foods, i.e., peanuts, tree nuts, milk, eggs, fish & shellfish
The signs are hard to ignore.
If you develop the following symptoms within minutes of exposure, you’ve probably had an allergic reaction:
- Constriction of the airways, wheezing or swollen tongue or throat
- Shock and a severe decrease in blood pressure
- Weak and rapid pulse
- Dizziness or fainting
- Generalized hives & itching
- Flushed or pale skin
- Nausea, vomiting or diarrhea
Prevent future reactions.
If you have had one episode, future reactions can be more severe. Our board-certified allergists can help. We will review your medical history and perform testing to foods and medications to determine your allergy. As necessary, increasing amounts of the food or drug you suspect you are allergic to will be administered while you are monitored for side effects. We will educate you on how to prevent future reactions and how to self-administer epinephrine in the event of a reaction.
Trusted experience, leadership & commitment.
At Allergy, Asthma & Immunology Associates of Tampa Bay, our team of highly experienced and trained specialists provide the best care you deserve. The physicians are known nationally and internationally for leadership in the specialty and for doing leading edge basic and clinical research. They are committed to your personal healthcare.
The stakes are high, so call 813.971.9743 now to schedule an appointment.